In recent years, various types of depressive disorders have been increasingly diagnosed, for which drug therapy is used. Antidepressants help cure various types of depression and anxiety states by increasing the number of certain neurotransmitters in the brain, such as dopamine and serotonin.
Antidepressants are an effective method of treating various types of depression when used at prescribed doses. It is not recommended to abuse of psychotropic drugs, because consequences can be harmful and even dangerous, including if to use antidepressants with alcohol.
Antidepressant overdose is a poisoning caused by excessive use of psychotropic drug. Abuse of psychotropic drugs is a potential hazard for the occurrence and development of various adverse reactions that may affect function of:
- the autonomic nervous system;
- the cardio-vascular system;
- the central nervous system.
Antidepressant overdose very often occurs by chance when the patient takes too high dose of the drug by mistake, but intentional abuse of the drug may take place. Symptoms of antidepressant overdose are usually mild the first few hours and worsen gradually and the most common are as follows:
- dry skin and mucous membranes;
- increased body temperature;
- aggressive reactions and fainting;
- increase / decrease in blood pressure;
- delusions and hallucinations;
- rapid respiratory rates;
- severe diarrhea;
- dilated pupils and blurred vision;
- impairment of consciousness;
- dry mouth;
- hyperthermia and convulsions;
- fast and irregular heartbeat.
Abuse of antidepressants may also cause syndrome of serotonin if you use drugs that affect serotonin level, for example serotonin reuptake inhibitors (SSRIs). Antidepressant overdose, which occurred because of excessive use of SSRIs, sometimes requires treatment in the clinic and removal of the drug from the body using hydration by intravenous (IV) fluids.
In antidepressant overdose, a dangerous condition is a combination of convulsions and anticholinergic syndrome that can lead to a violation of thermoregulation and development of hyperthermia resulting in:
- damage to the brain;
- breakdown of muscle tissue;
- kidney failure.
When the patient develops antidepressant overdose, he should visit the emergency department. Antidepressants poisoning is extremely difficult to come through and the person can feel very bad for a long time.
In antidepressant overdose, the first aid is:
- gastric lavage;
- use of activated carbon and laxatives.
It is necessary to conduct symptomatic treatment, aimed at maintaining the blood circulation, breathing and body temperature. In addition, intravenous sodium bicarbonate therapy can be used as an antidote to help relieve symptoms of antidepressant overdose.